Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 280, NWS Wichita, KS

August 28, 2004Allen County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 28, 2004, 3:07 AM CDT for Allen County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 3:07 AM CDT (08:07 UTC)
Expired
Aug 28, 2004, 3:45 AM CDT
In force
38 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 138 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3473 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3473 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
2.8
Supercell composite
28.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 280807
SVRICT
KSC001-280845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
307 AM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN SOUTHEAST KANSAS

* UNTIL 345 AM CDT.

* AT 307 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF ELSMORE...OR ABOUT 12 MILES
  SOUTHEAST OF IOLA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ELSMORE AROUND 315 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ALLEN
COUNTY UNTIL 345 AM CDT.

LAT...LON 3784 9531 3775 9526 3780 9509 3791 9516

$$

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:40 AM CDT, 27 minutes earlier.

Area forecast discussion, Aug 28, 2:40 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION...PRELIMINARY
NATIONAL WEATHER SERVICE WICHITA KS
240 AM CDT SAT AUG 28 2004

.DISCUSSION...
MAIN CONCERN IS WHETHER OR NOT TO CLEAR THE FLASH FLOOD WATCH FOR
SOUTHEAST KANSAS THIS MORNING, AND CHANCES FOR CONVECTION SUNDAY
NIGHT.

TODAY:
LATEST WATER VAPOR LOOP AND PROFILERS SHOWING THE 700MB WAVE STILL
PUSHING THROUGH CENTRAL AND SOUTH CENTRAL KANSAS. UPPER LEVEL JET
STREAK IS ALSO FAIRLY EVIDENT ACROSS EASTERN NEBRASKA WHICH HELPING
AID IN GOOD DIFFLUENCE ALOFT. RADAR IMAGERY CONTINUES TO SHOW FAIRLY
PROGRESSIVE BATCH OF CONVECTION MOVING NORTHEAST. LOOKING AT THE
LATEST NEODESHA PROFILER IT APPEARS THIS CONVECTION MAY TEND TO
REGENERATE THROUGH 10Z, BEFORE THE LOW LEVEL FRONT PLOWS THROUGH AND
TAKES THE CONVECTION INTO MISSOURI BY AROUND 12Z. FOR NOW, WE PLAN
ON CANCELING THE FLASH FLOOD WATCH SINCE THIS AREA IN SOUTHEAST
KANSAS DID NOT HAVE MUCH RAIN EARLIER THIS EVENING. WE PLAN ON
KEEPING ON SMALL CHANCE OF SHOWERS AND THUNDERSTORMS IN MY FAR
SOUTHEAST KANSAS COUNTIES THROUGH 15Z, WITH THIS ACTIVITY ENDING BY
NOON AS THE ISENTROPIC DOWNGLIDE TAKES OVER. THIS ISENTROPIC
DOWNGLIDE WILL ALSO HELP SCOUR OUT THE MID AND HIGH CLOUDS AFTER THE
WAVE MOVES THROUGH THIS MORNING. CURRENT FORECASTED TEMPERATURES
LOOK TO BE IN THE BALL PARK.

TONIGHT:
SURFACE HIGH PRESSURE WILL BUILD IN FROM THE NORTHERN PLAINS. THIS
WILL ALLOW FOR GOOD RADIATIONAL COOLING AND THE POTENTIAL FOR PATCHY
DENSE FOG. THE BEST POTENTIAL LOOKS TO BE IN THE AREAS THAT RECEIVED
THE HEAVY RAINFALL. THIS AREA WILL BE FOCUSED MAINLY ALONG AND EAST
OF A HILLSBORO TO WELLINGTON LINE.

SUNDAY-SUNDAY NIGHT:
MODELS ARE SHOWING NORTHWEST FLOW ALOFT WITH THE CANADIAN HIGH IN
PLACE. THIS WILL PROVIDE UNSEASONABLY COOL TEMPERATURES.
GFS/UKMET/ETA ALSO SHOW A FAIRLY STRONG VORT LOBE MOVING OUT OF
BRITISH COLUMBIA INTO THE GREAT LAKES BY SUNDAY NIGHT. THIS WILL
ALLOW FOR THE 850-700MB FLOW TO VEER OUT WHICH MAY HELP INDUCE SOME
ISENTROPIC LIFT ALONG A NORTH-SOUTH BAROCLINIC ZONE SUNDAY NIGHT.
SHOWALTER INDICES ARE BELOW ZERO, SO I WOULD NOT BE SURPRISED TO SEE
SOME SCATTERED CONVECTION DEVELOP ALONG THIS BAROCLINIC ZONE IN
CENTRAL AND SOUTH CENTRAL KANSAS LATE SUNDAY NIGHT. WE HAVE INSERTED
POPS TO REFLECT THIS.

MONDAY-FRIDAY:
THE REST OF THE FORECAST PACKAGE LOOKS TO BE DRY AS THE WESTERLIES
START LIFTING TO THE NORTHERN PLAINS. THIS WILL KEEP OUR
TEMPERATURES SEASONABLE WITH THE CANADIAN HIGH STILL KEEPING ITS
GRIP OVER THE GREAT LAKES REGION. THIS WILL PROVIDE A SLOW WARMUP TO
THE EASTERN HALF OF KANSAS. THERE IS SOME QUESTION ON WHETHER OR NOT
A SHEAR AXIS WILL SET UP CAMP IN THE CENTRAL PLAINS LATE IN THE
WEEK, BUT DUE TO UNCERTAINTY IN ITS POSITION WE WILL LEAVE POPS
OUT.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

18/COX
Hazardous weather outlook, Aug 27, 3:45 PM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT FRI AUG 27 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
345 PM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY EAST OF A WICHITA TO
HILLSBORO LINE AFTER 4 PM THIS AFTERNOON. SOME OF THE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS. THE MAJORITY OF THE STORMS WILL MOVE NORTHEAST AT 20 TO 25
MPH, BUT THE STRONGER STORMS WILL MOVE EAST AT 15 TO 20 MPH.

THE THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS AREAS EAST OF THE
KANSAS TURNPIKE OVERNIGHT. SOME OF THE STORMS COULD ALSO BECOME
SEVERE, BUT THE MAIN THREAT WILL BE VERY HEAVY RAINFALL. RAINFALL
AMOUNTS UP TO 2 INCHES WILL BE POSSIBLE IN SOME AREAS, WHICH MAY
CAUSE LOCALIZED FLOODING. A FLOOD WATCH HAS BEEN ISSUED FOR
SOUTHEAST KANSAS.  SEE THE LATEST FLOOD PRODUCT FOR MORE INFORMATION
ABOUT THIS FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL COME TO AN END ACROSS SOUTHEAST KANSAS BY AROUND
NOON SATURDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AND THE
HEAVY RAINFALL THREAT WILL DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING, MAINLY EAST
OF THE TURNPIKE. RAINFALL AND FLOODING REPORTS WOULD ALSO BE GREATLY
APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX/KETCHAM

In the hours before

Local storm report, Aug 27, 9:59 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
959 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             EL DORADO               37.82N 96.86W
08/27/2004  1.00 INCH        BUTLER             KS   TRAINED SPOTTER

0618 PM     HAIL             1 W DOUGLASS            37.52N 97.03W
08/27/2004  0.88 INCH        BUTLER             KS   EMERGENCY MNGR

0630 PM     HAIL             DOUGLASS                37.52N 97.01W
08/27/2004  0.75 INCH        BUTLER             KS   NWS EMPLOYEE

0630 PM     TSTM WND GST     UDALL                   37.39N 97.12W
08/27/2004  60 MPH           COWLEY             KS   EMERGENCY MNGR

0640 PM     TSTM WND GST     5 SE BELLE PLAINE       37.34N 97.21W
08/27/2004  60 MPH           SUMNER             KS   PUBLIC

            SOME TREE LIMB DAMAGE UP TO 3INCH DIAMETER.

0640 PM     HAIL             5 SE BELLE PLAINE       37.34N 97.21W
08/27/2004  0.88 INCH        SUMNER             KS   PUBLIC

0640 PM     HAIL             3 NE EL DORADO          37.85N 96.82W
08/27/2004  0.75 INCH        BUTLER             KS   TRAINED SPOTTER

0641 PM     HAIL             UDALL                   37.39N 97.12W
08/27/2004  1.00 INCH        COWLEY             KS   EMERGENCY MNGR

0709 PM     TORNADO          1 S UDALL               37.37N 97.12W
08/27/2004                   COWLEY             KS   EMERGENCY MNGR

            BREIF TOUCH DOWN SOUTH SIDE OF TOWN.

0710 PM     HAIL             UDALL                   37.39N 97.12W
08/27/2004  1.00 INCH        COWLEY             KS   EMERGENCY MNGR

0715 PM     FUNNEL CLOUD     1 E WELLINGTON          37.27N 97.38W
08/27/2004                   SUMNER             KS   EMERGENCY MNGR

0730 PM     TORNADO          3 S WELLINGTON          37.23N 97.40W
08/27/2004                   SUMNER             KS   TRAINED SPOTTER

0743 PM     NON-TSTM WND GST 7 W WINFIELD            37.27N 97.10W
08/27/2004  60 MPH           COWLEY             KS   AMATEUR RADIO

0745 PM     TSTM WND GST     6 NW WINFIELD           37.33N 97.05W
08/27/2004  70 MPH           COWLEY             KS   AMATEUR RADIO

0749 PM     TORNADO          3 S WELLINGTON          37.23N 97.40W
08/27/2004                   SUMNER             KS   LAW ENFORCEMENT

0755 PM     TORNADO          WELLINGTON              37.27N 97.40W
08/27/2004                   SUMNER             KS   LAW ENFORCEMENT

            TORNADO STATIONARY.

0755 PM     TORNADO          3 S WELLINGTON          37.23N 97.40W
08/27/2004                   SUMNER             KS   LAW ENFORCEMENT

            TORNADO STATIONARY.

0801 PM     HAIL             1 W WINFIELD            37.27N 96.99W
08/27/2004  1.00 INCH        COWLEY             KS   LAW ENFORCEMENT

0805 PM     FLASH FLOOD      3 W OXFORD              37.27N 97.22W
08/27/2004                   SUMNER             KS   AMATEUR RADIO

            WATER OVER ROAD

0815 PM     FLASH FLOOD      3 SW OXFORD             37.24N 97.21W
08/27/2004                   SUMNER             KS   AMATEUR RADIO

            WATER OVER ROAD.

0815 PM     HAIL             6 E COTTONWOOD FALLS    38.37N 96.43W
08/27/2004  0.75 INCH        CHASE              KS   PUBLIC

0827 PM     HAIL             3 W OXFORD              37.27N 97.22W
08/27/2004  1.00 INCH        SUMNER             KS   AMATEUR RADIO

0900 PM     FLASH FLOOD      3 W OXFORD              37.27N 97.22W
08/27/2004                   SUMNER             KS   AMATEUR RADIO

            HIGHWAY 160 WEST OF OXFORD BETWEEN ROCK ROAD AND OLIVER
            ROAD. HIGHWAY CLOSED DO TO WATER OVER ROAD.

&&

LFW
Local storm report, Aug 27, 10:25 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1025 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             DOUGLASS                37.52N 97.01W
08/27/2004  1.25 INCH        BUTLER             KS   NWS EMPLOYEE

&&

LFW
Special weather statement, Aug 27, 11:05 PM CDT, 4 hours 2 minutes before
KSZ053-069>071-083-092>095-098-280450-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1105 PM CDT FRI AUG 27 2004

...SEVERE WEATHER WATCH UPDATE MESSAGE...

SEVERE THUNDERSTORM WATCH NUMBER 794 HAS BEEN ALLOWED TO EXPIRE AT
11 PM CDT. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES IN SOUTH CENTRAL AND SOUTHEASTERN KANSAS:

WOODSON...WILSON...ELK...GREENWOOD...CHAUTAUQUA...SUMNER...
SEDGWICK...COWLEY...BUTLER...AND CHASE.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
AREA OVERNIGHT. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS
DIMINISHED.

CARUSO
Local storm report, Aug 28, 12:54 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1254 AM CDT SAT AUG 28 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TORNADO          1 S WELLINGTON          37.26N 97.40W
08/27/2004                   SUMNER             KS   BROADCAST MEDIA

            AT 4OTH STREET SOUTH AND HIGHWAY 81, TWO HOMES DAMAGED.
            WALLS REMOVED, ROOF GONE, TREE DAMAGE AROUND ONE HOME.
            OTHER HOME, 60 FEET AWAY SUSTAINED SOME ROOF DAMAGE.
            POWER LINES DOWN NEARBY.

&&

TES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:12 PM CDTSevere Thunderstorm WarningICTSumner63 min
Aug 27, 7:19 PM CDTTornado WarningICTSumner56 min
Aug 27, 7:58 PM CDTSevere Thunderstorm WarningICTCowley62 min
Aug 27, 8:02 PM CDTFlash Flood WarningICTSumner6 hr
Aug 27, 8:08 PM CDTSevere Thunderstorm WarningICTChase67 min
Aug 27, 8:12 PM CDTFlash Flood WarningICTCowley6 hr
Aug 27, 8:14 PM CDTTornado WarningICTSumner61 min
Aug 27, 8:49 PM CDTSevere Thunderstorm WarningICTCowley56 min
Aug 27, 10:18 PM CDTSevere Thunderstorm WarningICTButler57 min
Aug 28, 1:26 AM CDTSevere Thunderstorm WarningICTWilson64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.